Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Wichita, KS

March 29, 2019Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 29, 2019, 7:37 AM CDT for Cowley County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2019, 7:37 AM CDT (12:37 UTC)
Expired
Mar 29, 2019, 8:15 AM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Cowley County, KS

The radar

The Wichita radar (KICT), 78 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 7:38 AM CDTHAIL 1Arkansas City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-561 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS53 KICT 291237
SVRICT
KSC035-291315-
/O.NEW.KICT.SV.W.0004.190329T1237Z-190329T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
737 AM CDT FRI MAR 29 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cowley County in south central Kansas...

* Until 815 AM CDT.

* At 737 AM CDT, a severe thunderstorm was located near Arkansas
  City, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Arkansas City and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9706 3718 9679 3700 9675 3700 9705
TIME...MOT...LOC 1237Z 238DEG 25KT 3705 9699 

HAIL...1.50IN
WIND...<50MPH
 
$$

LAWSON
2 follow-up statements
799 
WWUS53 KICT 291252
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
752 AM CDT FRI MAR 29 2019

KSC035-291315-
/O.CON.KICT.SV.W.0004.000000T0000Z-190329T1315Z/
Cowley KS-
752 AM CDT FRI MAR 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR SOUTHWESTERN COWLEY COUNTY...

At 752 AM CDT, a severe thunderstorm was located 9 miles east of
Arkansas City, moving northeast at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Arkansas City and Maple City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3711 9706 3718 9679 3700 9675 3700 9705
TIME...MOT...LOC 1252Z 238DEG 25KT 3711 9688 

HAIL...1.00IN
WIND...<50MPH
 
$$

LAWSON
480 
WWUS53 KICT 291306
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
806 AM CDT FRI MAR 29 2019

KSC035-291316-
/O.EXP.KICT.SV.W.0004.000000T0000Z-190329T1315Z/
Cowley KS-
806 AM CDT FRI MAR 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY COUNTY
WILL EXPIRE AT 815 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3711 9706 3718 9679 3700 9675 3700 9705
TIME...MOT...LOC 1306Z 238DEG 25KT 3716 9679 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:21 AM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 29, 6:21 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
621 AM CDT Fri Mar 29 2019

.SHORT TERM...(Today through Sunday night)
Issued at 330 AM CDT Fri Mar 29 2019

A rather vigorous weather system is moving through the CWA this
morning which will bring a mix of spring and wintry weather.  The
front is currently stretched across Southeast Kansas and into
Missouri and Oklahoma this morning.  There is significant moisture
transport across the frontal boundary providing the system will
plenty of moisture to work with.  Showers, drizzle and patchy fog
can be expected across most of the CWA today.  Additionally, there
is a decent amount of instability aloft above the inversion layer.
This will bring in the chance for some embedded thunderstorms this
morning and during the day.  The proximity of the front in the
Eastern half of the State with CAA behind the front makes for a
challenging temperature forecast.  Most model guidance indicates the
front will not retreat much this morning or during the day today, if
at all.  As such, expect most areas to remain below normal for today
and into tomorrow.

There is a heavy rain concern for the eastern half of the CWA were
the moisture transport is expected to remain rather strong through
the day.  Combine this added moisture to the frontogenesis along the
front and the decent elevated instability could create some
thunderstorms with some heavy rain across portions of Southeast
Kansas this afternoon.  A flood watch was considered for this region
but held off as precipitation amounts were not that high Thursday
and feel the ground will be able to handle the expected rain at this
time. However, areas which are prone to flooding may experience some
minor flooding this afternoon with the heavier downpours this
afternoon.

Friday night and into Saturday, the front will have moved off the
east.  CAA will be in control of the region.  Moisture transport
will still be decent and will provide enough overrunning to allow
from light rain and drizzle to be possible much of the time.
Temperatures look cold enough to allow snow to mix in during late
night Friday and into Saturday morning.  Parts of West Central
Kansas are likely to some accumulating snow.  Snow amounts of an inch
or less are possible in these areas.  The remainder of the CWA is
not expected to see more than trace amounts with much of South
Central and Southeast Kansas not likely to see any snow mix in with
the rain at all.  By Saturday afternoon, rapid clearing is expected
and the weather will calm down for the  remainder of the short term.

Metzger

.LONG TERM...(Monday through Thursday)
Issued at 330 AM CDT Fri Mar 29 2019

The extended range will be marked by a gradual warm up from the
colder and below normal temperatures from the short term.  The
weather looks to remain quiet until the end of next week.  Most of
the long range models indicate another weather system will be
encroaching on the region.  Moisture transport ahead of this system
looks strong enough to allow for some showers and possibility some
thunderstorms Thursday and into Friday.  Confidence remains low for
the moment on the timing and intensity of the this next system as
some models are much weaker and further to the east.

Metzger

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 615 AM CDT Fri Mar 29 2019

IFR conditions currently dominate the region with showers and
thunderstorms likely through the day. HUT, ICT and CNU are the
terminals mostly likely to have thunderstorm activity. CNU will be
at the highest risk for severe thunderstorms this afternoon. RSL,
GBD will have the best chances for snow to mix in with the rain
this evening and overnight. Accmulations are not expected to be
signifcant during the overnight hours. The IFR conditions with the
rain and thunderstorms are expected to remain over the region
through out this TAF period.

Metzger

&&

.FIRE WEATHER...
Issued at 330 AM CDT Fri Mar 29 2019

Fire weather conditions look to remain good for the next several
days.  Cloudy skies, high rain chances with snow in the mix and
below normal temperatures for the next day or so will keep the fire
danger very low.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    56  37  47  26 /  60  50  20   0
Hutchinson      49  35  46  25 /  70  50  20   0
Newton          51  35  45  25 /  80  60  20   0
ElDorado        57  36  46  26 /  70  60  20   0
Winfield-KWLD   63  38  48  27 /  50  50  20   0
Russell         43  33  44  23 /  80  70  20   0
Great Bend      45  34  44  23 /  60  70  30   0
Salina          47  35  45  24 /  90  60  30   0
McPherson       48  35  45  24 /  80  50  30   0
Coffeyville     65  41  49  28 /  50  80  30   0
Chanute         62  39  46  27 /  80  80  30   0
Iola            61  38  46  27 /  80  80  30   0
Parsons-KPPF    64  40  47  27 /  60  80  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...ELM
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 29, 5:13 AM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
513 AM CDT Fri Mar 29 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
513 AM CDT Fri Mar 29 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be likely across the
region today. Some of these storms could be strong to severe with
very heavy rain and hail up to inch possible. The heavy rain and
hail threat is expected to be along and east of the Turnpike and
primarily in the early to late afternoon.

Tonight, light rain and embedded thunderstorms are likely across
the region with some storms having small hail under three quarters
of an inch. Some snow is expected to mix in with the rain.
Accumulating snow is generally not expected on roadways but light
accumulations are possible on grassy surfaces.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A light rain and snow mix is likely during the early morning
Saturday. There will be little if any additional accumulations
expected. This activity is expected to end by Saturday afternoon.

Tuesday and into Wednesday, Grassland Fire Danger will get into the
Very high category with brisk southerly winds. The fire danger looks
to abate by Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Mar 29, 5:28 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
528 AM CDT FRI MAR 29 2019

KSZ083-291100-
Sedgwick KS-
528 AM CDT FRI MAR 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Sedgwick County in south central Kansas...

* Until 600 AM CDT.

* At 526 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Viola, or 7 miles west of
  Clearwater...moving northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, Haysville, Goddard, Maize, Clearwater, Downtown
  Wichita, Viola, West Wichita, Eisenhower National Airport, South
  Wichita, Mcconnell Air Force Base, Oaklawn and Lake Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3756 9777 3778 9742 3756 9723 3747 9758
      3747 9766
TIME...MOT...LOC 1028Z 232DEG 23KT 3754 9763

LAWSON
Special weather statement, Mar 29, 6:11 AM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
611 AM CDT FRI MAR 29 2019

KSZ092-291145-
Sumner KS-
611 AM CDT FRI MAR 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sumner County in south central Kansas...

* Until 645 AM CDT.

* At 610 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles north of Caldwell...moving
  northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Mayfield and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3708 9760 3721 9770 3734 9744 3716 9727
TIME...MOT...LOC 1111Z 241DEG 22KT 3715 9757

LAWSON
Special weather statement, Mar 29, 6:31 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wichita KS
631 AM CDT FRI MAR 29 2019

KSZ092-291200-
Sumner KS-
631 AM CDT FRI MAR 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sumner County in south central Kansas...

* Until 700 AM CDT.

* At 628 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wellington...moving northeast
  at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Mayfield, Wellington Airport, Perth and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3709 9746 3724 9760 3740 9739 3720 9717
TIME...MOT...LOC 1131Z 240DEG 22KT 3721 9744

LAWSON
Special weather statement, Mar 29, 7:20 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
720 AM CDT FRI MAR 29 2019

KSZ093-291245-
Cowley KS-
720 AM CDT FRI MAR 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Cowley County in south central Kansas...

* Until 745 AM CDT.

* At 719 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Geuda Springs, or near Arkansas
  City...moving east at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City, Winfield, Geuda Springs and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3708 9715 3718 9715 3723 9695 3712 9694
TIME...MOT...LOC 1220Z 266DEG 18KT 3712 9712

LAWSON
Special weather statement, Mar 29, 7:30 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
730 AM CDT FRI MAR 29 2019

KSZ093-291300-
Cowley KS-
730 AM CDT FRI MAR 29 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Cowley County in south central Kansas...

* Until 800 AM CDT.

* At 727 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Chilocco, or near Arkansas
  City...moving northeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Arkansas City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3705 9709 3713 9687 3701 9681 3700 9698
      3700 9708
TIME...MOT...LOC 1230Z 240DEG 25KT 3701 9704

LAWSON
Local storm report, Mar 29, 7:35 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
735 AM CDT FRI MAR 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     HAIL             2 S ARKANSAS CITY       37.04N 97.04W
03/29/2019  E0.88 INCH       COWLEY             KS   PUBLIC

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 5:28 AM CDTSpecial Weather StatementICTSedgwick32 min
Mar 29, 6:11 AM CDTSpecial Weather StatementICTSumner34 min
Mar 29, 6:31 AM CDTSpecial Weather StatementICTSumner29 min
Mar 29, 7:20 AM CDTSpecial Weather StatementICTCowley25 min
Mar 29, 7:30 AM CDTSpecial Weather StatementICTCowley30 min
Mar 29, 7:48 AM CDTSevere Thunderstorm WarningICTCowley20 min
Mar 29, 8:07 AM CDTSpecial Weather StatementICTElk38 min
Mar 29, 8:39 AM CDTSpecial Weather StatementICTElk66 min
Mar 29, 9:10 AM CDTSpecial Weather StatementICTGreenwood35 min
Mar 29, 9:15 AM CDTSpecial Weather StatementICTLabette60 min
Mar 29, 9:19 AM CDTSpecial Weather StatementICTMarion56 min
Mar 29, 9:21 AM CDTSpecial Weather StatementICTNeosho54 min
Mar 29, 9:29 AM CDTSevere Thunderstorm WarningICTChase, Marion34 min
Mar 29, 10:28 AM CDTSpecial Weather StatementICTChase32 min
Mar 29, 4:05 PM CDTSpecial Weather StatementICTGreenwood, Woodson25 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.